Q: “I’m suffering from severe social anxiety. It blocks me from everything like having friends, going for a job, shopping and so on. I tried counselling, but that too I had to stop because I couldn’t bear the stress. I really want to have a normal life like other normal people. What can I do? How can I get out of this misery?”
A: Social anxiety disorder (SAD) is a condition that can be debilitating, as it sounds like you know all too well. The good news is that it doesn’t necessarily have to continue that way forever. SAD is thought to be a “brain-based” disorder, meaning that unhelpful patterns can develop in your brain over time that keep you in a state of hypervigilance, or always feeling on alert, like something bad is about to happen.
One part of the brain implicated in hypervigilance is known as the amygdala, an evolutionarily older part of the brain that is great at preparing for danger, but not always so great at letting go of these fears. Newer regions of the brain, in the cortex, have evolved to keep the amygdala in check, but for unknown reasons, they may lose their effectiveness at keeping fears at bay.
If you haven’t already come in for an assessment, it might be worth considering. A brain map may reveal patterns in your brain that lead to the negative symptoms you describe. Neurocore has worked with many individuals with SAD over the years, and while no two brains are alike, an assessment is a great place to start.
While there may be information on the Neurocore website relating to certain conditions, should a medical condition exist, promptly see your own physician or health provider. Neurocore does not offer medical diagnosis or treatment advice. Neurocore makes no claims that it can cure any conditions, including any conditions referenced on its website or in print materials, including ADHD, anxiety, autism, depression, traumatic brain injury, post-traumatic stress disorder, migraines, headaches, stress, sleep disorders, Alzheimer’s and dementia. If you take prescription medications for any of these conditions, you should consult with your physician before discontinuing use of such medications.